1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

eczema and diabetes

Discussion in 'Ask A Question' started by pips, Nov 27, 2010.

  1. pips

    pips · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Hi

    my husband has had type 1 diabetes for 55 years. He is normally quite well but last week he developed really bad eczema all over his body except his face and neck. He had real trouble keeping his blood sugars down but they are under control again now that the rash is clearing up. We are obviously looking for possible causes and I wondered if anyone knows if this is common in diabetics or has any ideas how he can manage both conditions together.

    Many thanks

    Pip
     
  2. scoots

    scoots Type 1 · Active Member

    Messages:
    39
    Likes Received:
    0
    Trophy Points:
    26
    Hi Pip,

    I have had T1 diabetes only for the past 2 years, however I have had skin problems for considerably longer, starting out as psoraisis as a 17 year old taking A levels and now eczema with psoraisis tendencies. I haven't seen any link between diabetes and eczema, however it is an auto-immune/allergic response and I can see that a flare up could be made worse by the diabetes which can affect healing and would also throw out BG levels. I would love to know if there was a link between diabetes and eczema, and will be interested to see other responses.

    An all-over acute episode of eczema would seem bizarre. Had your hubby been on any new medication? Or anything else that he may be sensitive to?

    In terms of management, the key for me is keeping the skin as moisturised as possible, using simple creams/emollients.

    I hope it resolves quickly,

    Jen
     
  3. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Eczema as far as I am aware can just flare up at any time and according to this Medical website the causes are not completely understood. Have a read of the information here, there is much information about all types:

    http://www.netdoctor.co.uk/skin_hair/ec ... ?tab_id=86

    There is a link with Seborrhoeic Eczema and and Diabetes especially when BG levels are high which may be something to look into.

    You really need to discuss all of this with a Dermatologist who could no doubt give you a more educated response.........

    Hope that helps. :)
     
  4. pips

    pips · Newbie

    Messages:
    2
    Likes Received:
    0
    Trophy Points:
    21
    Thank you so much everyone for your comments,

    I have looked at the suggested site and particularly what it says about seborrhoeic eczema. As suggested there, the worst parts were the groin and armpits and these were the first places to be affected. Our doctor did not recognize it as eczema and was treating him for other problems for a week before he saw a skin specialist within the practice. By that time it was almost everywhere and weeping badly. He now also has what appears to be dyshidrotic excema on his feet (like friction blisters).

    The skin specialist (who was brilliant!) prescribed Dermovate-NN Cream, Atarax tablets, Double Base shower gel and Double Base moisturiser (Friday evening). His skin improved massively straight away and it appears now to be just a case of healing, although new blisters keep appearing on his feet.

    It was really useful also to hear about seborrhoeic eczema and high BG levels. The night before the rash he was shivering but very hot to the touch and had cold-like symptoms so I wonder if his sugars were high (he can't remeber off hand). His sugars have been very high all this week though.

    Many, many thanks everyone. I really feel we are getting a bit closer to stopping it happening again. I will keep you posted on what happens.

    Pip
     
  5. Hobs

    Hobs Type 2 · Master

    Messages:
    11,786
    Likes Received:
    95
    Trophy Points:
    138
    As someone who suffers with cyclic Pityriasis Rosea, I cannot speak highly enough for Dermovate Ointment. Its the only preparation that will banish the patches I get on my back and arms until it decides to strike again.
    I get something similar in my (now thinning) hair for which I am prescribed Polytar Plus shampoo and that too works wonders.

    I think with skin conditions its all about getting the right diagnosis with the right treatment before the condition becomes too bad.

    I wish your husband well with his problem and please return form time to time to let us know how he is progressing.
     
  6. 0neMed

    0neMed · Newbie

    Messages:
    2
    Likes Received:
    2
    Trophy Points:
    23
    You have to consult a dermatologist to get an explanation to this kind of medical condition. I think eczema and diabetes have a strong relationship. Above all these, make sure that a healthy diet is properly given to him.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook